Colostomy medical advice

Some medicines are known to cause side effects and having a colostomy does not exclude you from these. The symptoms will be exactly the same:

  • Pain relief medication can cause constipation (infrequent stools)
  • Antibiotics can cause diarrhoea (loose stools)
  • Iron tablets can cause black, sticky stools and constipation
  • Indigestion medication can cause grey stools

Despite experiencing these symptoms, it is important to continue to take any prescribed medication and discuss any side effects with your GP.

Laxatives may be prescribed to treat constipation. This medication will loosen your stools and may increase wind. It is important to discuss the ongoing use of laxatives with your Stoma Care Nurse or GP.

Chemotherapy

Chemotherapy is drug therapy and there are a number of different types that can be used to treat cancer. Some of these drugs can have an effect on your stoma and output. Speak to your Stoma Care Nurse or Oncology Nurse Specialist.